Nebraska, 2021

Drought in Nebraska, January 1 to 31, 2021

January 1 to 31, 2021 · NWS LBF · 14 events in 14 counties and zones

Drought conditions remained unchanged across western and north central Nebraska in January. Precipitation for the month was below normal, generally west of a line from Valentine to North Platte.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Drought conditions remained unchanged across western and north central Nebraska in January. Precipitation for the month was below normal, generally west of a line from Valentine to North Platte. East of this line, precipitation for the month was near normal to slightly above normal. Temperatures for the month were well above normal across western and north central Nebraska. Even with the slightly above normal precipitation east of highway 83, the abnormally warm temperatures, led to no changes in drought severity across western and north central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 31, 11:20 PM CST, 40 minutes earlier.

Area forecast discussion, Dec 31, 11:20 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1120 PM CST Thu Dec 31 2020

.SHORT TERM...(This evening through Friday night)
Issued at 238 PM CST Thu Dec 31 2020

Very quiet conditions continue through the short term across western
and north central Nebraska. Surface high pressure and upper level
ridging across the western US will continue to bring dry weather to
the region. Despite plenty of sunshine, recent snowfall will keep
both daytime and nighttime temperatures on the cooler side of
guidance. Overnight temperatures tonight will drop into the low to
mid teens with daytime temperatures tomorrow rising only into the
mid to upper 30s.

The main concern headed into tonight will be the potential for some
patchy fog. Model soundings indicate that the best chance for fog
development will be across portions of central Nebraska and into
south central Nebraska. For the most part, the best and densest fog
development (areas) looks to be just east of our region, but
locations southeast of a line from Hayes Center to Arnold to Ewing
could see patchy fog. At this time minimal impacts will be expected,
but those traveling across central Nebraska should be prepared for
rapidly changing visibilities early Friday morning.

.LONG TERM...(Saturday through Thursday)
Issued at 238 PM CST Thu Dec 31 2020

The quiet weather pattern will continue through the middle of
next week with the best precipitation systems tracking to the
south of the region. A continued surge of warmer 850mb
temperatures (2C to 6C) will allow surface temperatures to return
to the 40s. These warmer temperatures should be able to melt off
much of our snowpack from the most recent system. However, until
the snowpack is completely melted, temperatures may be slightly
cooler than guidance for both highs and lows. For now, will
continue to go with straight guidance for the extended period
temperatures as confidence remains low in how much snowpack will
affect temperatures this far in advance.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1120 PM CST Thu Dec 31 2020

VFR will continue for most of western and north central Nebraska
as a shield of cirrus overspreads the area and winds remain
generally light. Patchy fog is possible for central Neb terminals
overnight into early this morning, but impacts should be either
brief or MVFR.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Snively
Hazardous weather outlook, Dec 31, 3:02 PM CST, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
302 PM CST Thu Dec 31 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-012115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
302 PM CST Thu Dec 31 2020 /202 PM MST Thu Dec 31 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 drought. Local standard time, as filed.

Drought, Hayes

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hayes forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

During the month of January, extreme (D3) drought conditions remained unchanged across all of Hayes County. The cooperative station at Hayes Center reported 0.41 inches of precipitation for January. This was 0.05 inches below the normal of 0.46 inches.

Drought, Lincoln

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

During the month of January, extreme (D3) drought conditions remained over the southern half of Lincoln county. Along the Platte River Valley in central Lincoln county, severe (D2) drought conditions remained unchanged during January. The cooperative station at Wallace 2W reported 0.40 inches of precipitation for January. This was 0.12 inches above the normal of 0.28 inches. The cooperative station at Hershey 5SSE reported 0.41 inches of precipitation in January. This was 0.04 inches above the normal of 0.37 inches. At the North Platte Airport, 0.41 inches of precipitation fell which was 0.07 inches above the normal of 0.34 inches. At the cooperative station in Brady, 0.11 inches of precipitation fell.

Drought, Frontier

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Frontier forecast zone
Reported by
Drought Monitor
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions remained unchanged during the month of January in Frontier County. The cooperative station at Curtis reported 0.32 inches of precipitation for the month. This was 0.09 inches below the normal of 0.41 inches. The cooperative station at Eustis 2NW reported 0.54 inches of precipitation in January. This was 0.03 inches below the normal of 0.57 inches.

Drought, Custer

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Custer forecast zone
Reported by
Drought Monitor
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

During the month of January, severe (D2) drought continued over far southern Custer county. The cooperative observer at Callaway 8WSW reported 0.62 inches of precipitation for the month. The cooperative observer at Broken Bow 2W reported 0.51 inches of precipitation. This was 0.17 inches above the normal of 0.34 inches.

Drought, Garfield

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continued across southeastern Garfield county through January. The cooperative station at Ericson 8WNW tallied 0.49 inches of precipitation for the month. This was 0.10 inches below the normal of 0.59 inches.

Drought, Wheeler

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Wheeler forecast zone
Reported by
Drought Monitor
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

Severe (D2) drought conditions remained unchanged across the southern half of Wheeler county in January. The cooperative station at Bartlett 1W reported 0.60 inches of precipitation for the month. This was 0.17 inches below the normal of 0.77 inches.

Drought, Sheridan

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Sheridan forecast zone
Reported by
Drought Monitor
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

During the month of January, drought severity remained unchanged across Sheridan County. The western half of the county was in extreme (D3) drought with the eastern half of the county in severe (D2) drought. The cooperative station at Gordon 6N reported 0.36 inches of precipitation for the month. This was 0.04 inches below the normal of 0.40 inches. The cooperative station at Ellsworth 2W reported 0.11 inches of precipitation for the month. This was 0.10 inches below the normal of 0.21 inches.

Drought, Garden

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Garden forecast zone
Reported by
Drought Monitor
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

During the month of January, drought severity remained unchanged across Garden County. Extreme (D3) drought conditions persisted over the western 2/3rds of Garden county with severe (D2) drought conditions over the eastern third of the county. The cooperative station at Lisco reported 0.03 inches of precipitation for the month. This was 0.53 inches below the normal of 0.56 inches. The cooperative station at Oshkosh reported 0.08 inches of precipitation for the month. This was 0.14 inches below the normal of 0.22 inches. The cooperative station at Crescent Lakes National Wildlife Refuge reported 0.08 inches of precipitation for the month. This was 0.21 inches below the normal of 0.29 inches. The cooperative station at Oshkosh 8SW reported 0.18 inches of precipitation for the month. This was 0.15 inches below the normal of 0.33 inches.

Drought, Deuel

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Deuel forecast zone
Reported by
Drought Monitor
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

Drought conditions remained unchanged across Deuel county in January. The eastern quarter of the county remained in severe (D2) drought, while the western 3/4ths of the county remained in extreme (D3) drought.

Drought, Grant

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

For the month of January, drought conditions remained unchanged over Grant county. Severe (D2) drought conditions persisted over southwestern portions of the county.

Drought, Arthur

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Arthur forecast zone
Reported by
Drought Monitor
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

During the month of January, drought severity remained unchanged across Arthur county. Severe (D2) drought conditions were present over the western half of the county. The cooperative station at Arthur reported 0.46 inches of precipitation for the month. This was 0.12 inches above the normal of 0.34 inches.

Drought, Keith

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Keith forecast zone
Reported by
Drought Monitor
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

During the month of January, extreme (D3) drought conditions remained present over far southern Keith County. Over the remainder of the county, severe (D2) drought conditions persisted through January. The cooperative observer at Kingsley Dam reported 0.38 inches of precipitation for the month. This was 0.02 inches above the normal of 0.36 inches. The cooperative station at Ogallala reported 0.21 inches and was 0.28 inches below the normal of 0.49 inches.

Drought, Perkins

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Perkins forecast zone
Reported by
Drought Monitor
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

During the month of January, extreme (D3) drought conditions remained unchanged for all of Perkins County. The cooperative station at Madrid reported 0.45 inches of precipitation for the month. This was 0.03 inches above the normal of 0.42 inches.

Drought, Chase

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

During the month of January, extreme (D3) drought conditions remained unchanged across all of Chase County. The cooperative station at Imperial reported 0.49 inches of precipitation for the month. This was 0.19 inches above the normal of 0.30 inches.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940592, 940593, 940594, 940595, 940596, 940597, 938788, 938789, 938790, 938791, 938792, 938795, 938796, 940591.